Kansas, 2002

Drought in Kansas, November 1 to 30, 2002

November 1 to 30, 2002 · NWS TOP · 23 events in 23 counties and zones

After a brief respite from an unusually wet October the dry weather of this past Summer returned in November. 5 to 2 inches below normal.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

After a brief respite from an unusually wet October the dry weather of this past Summer returned in November. Although temperatures averaged near normal over the area, precipitation amounts averaged 1.5 to 2 inches below normal. Only 0.03 of an inch was recorded all month at Concordia while only 0.27 of an inch fell at Topeka.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 31, 2:14 PM CST, 9 hours 47 minutes earlier.

Area forecast discussion, Oct 31, 2:14 PM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
214 PM CST THU OCT 31 2002

CONCERNS ARE FREEZE WARNING FOR TONIGHT AND TEMPERATURES THROUGHOUT
THE PERIOD...

ALL GUIDANCE, CURRENT FORECAST, AND COORDINATION WITH SURROUNDING
OFFICES HAS LED TO THE DECISION TO GO WITH A FREEZE WARNING FOR THE
WHOLE CWA TONIGHT...EXCEPT FOR 3 COUNTIES IN THE NORTHWEST TO BLEND
IN WITH OMAHA AND HASTINGS OFFICES WHOSE CWAS HAVE ALREADY MET THE
WARNING CRITERIA.

CURRENT ROUND OF PRECIPITATION SHOULD BE OUT OF THE CWA BY ZFP
ISSUANCE TIME ACCORDING TO 88-D LOOP.  ANOTHER UPPER SYSTEM IS
PROGGED TO MOVE ACROSS THE AREA MAINLY TO THE WEST AND SOUTH OF OUR
CWA LATER TONIGHT.  THIS MAY PROVIDE ENOUGH FORCING TO RESULT IN
SOME LIGHT SNOW OVER THE WESTERN AND SOUTHERN COUNTIES OF THE
CWA...BUT NOTHING SIGNIFICANT IS EXPECTED.  UEX 88-D RADAR ALREADY
SHOWS SOME ECHOES IN NORTHWEST AND NORTH CENTRAL KANSAS...BUT
NOTHING REPORTED AT GROUND LEVEL YET SO WILL CONFINE TO MAINLY AFTER
MIDNIGHT WHEN BEST FORCING AND MOISTURE SKIRT THE AREA.

BEYOND TONIGHT...TEMPERATURES ARE THE MAIN CONCERN THROUGH DAY 7.
FOR FRIDAY THROUGH SATURDAY HAVE FOLLOWED A BLEND OF LATEST GUIDANCE
TEMPERATURES WITH GOING FORECAST.  SATURDAY NIGHT THROUGH NEXT
WEDNESDAY HAVE LEFT ALONE FOR CONSISTENCY SAKE.  NEXT THURSDAY (DAY
7) HAVE FOLLOWED CLOSE TO NCEP SUBJECTIVE GUIDANCE FOR THE OFFICIAL
FORECAST.

.TOP...FREEZE WARNING ALL AREAS EXCEPT CLOUD...REPUBLIC...WASHINGTON
COUNTIES.

LWS
Hazardous weather outlook, Oct 31, 2:13 PM CST, 9 hours 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CST THU OCT 31 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL, NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...
LIGHT SNOW OVER NORTHEAST AND EAST CENTRAL KANSAS WILL COME TO AN
END LATE THIS AFTERNOON. ALTHOUGH LITTLE IF ANY SNOW WILL ACCUMULATE
ON THE GROUND, AREA MOTORISTS SHOULD TAKE CAUTION WHEN CROSSING
BRIDGES AND OVERPASSES AS TEMPERATURES ARE NEAR THE FREEZING POINT
OVER MUCH OF THE REGION.

A HARD FREEZE IS EXPECTED TONIGHT AS TEMPERATURES DIP INTO THE MID
TO UPPER 20S.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.

65

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Anderson

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Anderson forecast zone
Reported by
NEWSPAPER
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Drought, Brown

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
NEWSPAPER
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Drought, Clay

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Clay forecast zone
Reported by
NEWSPAPER
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Drought, Cloud

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Cloud forecast zone
Reported by
NEWSPAPER
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Drought, Coffey

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Coffey forecast zone
Reported by
NEWSPAPER
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Drought, Dickinson

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Drought, Douglas

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Drought, Geary

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Drought, Jackson

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Drought, Jefferson

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Drought, Lyon

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Drought, Marshall

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Drought, Morris

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Drought, Nemaha

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Nemaha forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Drought, Osage

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Osage forecast zone
Reported by
NEWSPAPER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Drought, Ottawa

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Drought, Pottawatomie

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Pottawatomie forecast zone
Reported by
NEWSPAPER
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Drought, Republic

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Republic forecast zone
Reported by
NEWSPAPER
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Drought, Riley

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Riley forecast zone
Reported by
NEWSPAPER
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Drought, Shawnee

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Drought, Wabaunsee

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Drought, Washington

When
November 1, 12:01 AM CST to November 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
NEWSPAPER
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323315, 5323316, 5323317, 5323318, 5323319, 5323320, 5323321, 5323322, 5323323, 5323324, 5323325, 5323326, 5323327, 5323328, 5323329, 5323330, 5323388, 5323389, 5323390, 5323391, 5323392, 5323393, 5323394.